MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221716
Medical Device Problem Codes Contamination (1120); False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that after bd bbl¿ trypticase¿ soy broth were contaminated.Customer inoculated 5 tubes and obtained false positive result for gnr.Customer also tested 3 un-inoculated tubes and they also had false positive for gnr.There was no report of patient impact.The following information was provided by the initial reporter: it was reported that customer reporting contamination with product 221716 lot 0174108 5 from patient samples and 3 customer tested from uninoculated tubes.8 total when was the contamination observed? before or after inoculation/incubation? before or after opening sleeves? patient samples tubes were inoculated and incubated and the organism was found on gram stain after that.Customer also did gram stain on uninoculated tubes and found organism.Upon visual inspection of the contaminated media was the contamination: bacteria or fungi? bacterial.
 
Additional Manufacturer Narrative
H6 investigation summary : material 221716 is manufactured by rehydrating the media components with usp purified water and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 0174108 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling and torquing processes were within specifications.Qc inspection and testing was satisfactory at time of release.Direct staining techniques are not part of qc release testing for this product.As part of the release criteria for this product, the bhr is reviewed to confirm the following: --the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.--all autoclave parameters conformed to the validated cycle parameters for this product.--the minimum f0 for this product was met.The complaint history was reviewed, and no other complaints have been taken on this batch for contamination.Retention samples from batch 0174108 (10 tubes) were available for inspection.No cap, tube or media defects were observed in 10/10 retention samples.All retentions tubes had the expected appearance for this product of light to medium light yellow, trace hazy to clear.For further investigation, two retention samples from batch 0174108 were tested for growth.One retention tube was incubated in the 20¿25-degree celsius incubator.One retention tube was incubated in the 33¿37-degree celsius incubator.No microbial growth was no signs of microbial growth within a seven-day incubation period.A gram stain was performed.The gram stain revealed gram variable rods.No photos were received to assist with the investigation.Returns were received for the investigation.Three tubes individually wrapped in tissue paper and placed in plastic bags from batch 0174108 were received a shipping box.The tubes were received in good condition with no visible signs of contamination from visual inspection.For further investigation, return samples from batch 0174108 were tested for growth.One return tube was incubated in the 20¿25-degree celsius incubator.The one return tube was placed in the 33¿37-degree celsius incubator.One return tube was plated onto two tsa 5% sheep blood media one plate was incubated at 20-25-degrees celsius and one plate was placed into 33-37-degrees celsius.At 7 days incubation, there were no signs of growth or turbidity in 2/2 returned tubes and no microbial growth was observed on either plate.A gram stain was performed on one of the incubated return tubes.The gram stain revealed gram-negative rods.The complaint can be confirmed for non-viables based on return sample testing.A trend has not been identified, therefore, no actions are planned at this time.Bd will continue to trend complaints for non-viables.Caution should be exercised in reporting direct gram stain and/or other direct microbiological stain results on tissue specimens processed with this medium due to the possible presence of nonviable organisms in the culture medium.Culture media sometimes contain dead organisms derived from medium constituents, which may be visible in smears of culture media.Other sources of dead organisms visible upon gram staining include staining reagents, immersion oil, glass slides, and the specimens used for inoculation.If there is uncertainty about the validity of the gram stain, the culture should be reincubated for another hour or two and the test repeated before a report is given.Bd will continue to trend complaints for contamination and non-viables.This complaint can be confirmed for non-viables.See h10.
 
Event or Problem Description
It was reported that after bd bbl¿ trypticase¿ soy broth were contaminated.Customer inoculated 5 tubes and obtained false positive result for gnr.Customer also tested 3 un-inoculated tubes and they also had false positive for gnr.There was no report of patient impact.The following information was provided by the initial reporter: it was reported that customer reporting contamination with product 221716 lot 0174108 5 from patient samples and 3 customer tested from uninoculated tubes.8 total *when was the contamination observed? before or after inoculation/incubation? before or after opening sleeves? patient samples tubes were inoculated and incubated and the organism was found on gram stain after that.Customer also did gram stain on uninoculated tubes and found organism.Upon visual inspection of the contaminated media was the contamination: -bacteria or fungi? bacterial.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY BROTH
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12911535
Report Number1119779-2021-01897
Device Sequence Number5085211
Product Code JSG
UDI-Device Identifier30382902217160
UDI-Public30382902217160
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
PREAMENDMENT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/22/2021
Device Model Number221716
Device Catalogue Number221716
Device Lot Number0174108
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2021
Supplement Date Received by Manufacturer06/30/2022
Initial Report FDA Received Date12/01/2021
Supplement Report FDA Received Date07/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown